Oxalate metabolism after intestinal bypass operations.Scand J Gastroenterol 1981; 16(3):395-9SJ
Hyperoxaluria and kidney stones are frequent following intestinal bypass operations. The urinary oxalate excretion was studied for 10-13 days during enteral and parenteral nutrition in six patients operated on because of massive obesity with a jejunoileostomy. The oxalate excretion in urine was higher than normal in all patients on normal diet. The excretion decreased on low-oxalate diet. Further decrease was observed during total parenteral nutrition (TPN). The oxalate excretion was stabilized at a low level within 48 h after the start of TPN and was unchanged during the rest of the study. This included a period of 2 days when a load of the oxalate precursor glycine (10 and 20 g) was given parenterally to five patients, resulting in increased serum glycine concentration. A slight decrease in oxalate excretion was found when the amino acid part (Vamin with 10% glucose) of the TPN solution was given enterally instead of parenterally in two patients. This study has indicated that the main reason for hyperoxaluria in patients with intestinal bypass operations is hyperabsorption of dietary oxalate. It seems likely that these patients have a normal endogenous oxalate production.